Nebraska, 2023High Wind in Nebraska, April 16, 2023
April 16, 2023 · NWS OAX · 1 event in 1 county or zone
A wind advisory was in effect for all of eastern Nebraska on April 16. A mid/upper-level low centered over the mid-MO Valley deepened and resulted in a tightening of the pressure gradient which led to strong winds across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wind advisory was in effect for all of eastern Nebraska on April 16. A mid/upper-level low centered over the mid-MO Valley deepened and resulted in a tightening of the pressure gradient which led to strong winds across the area. A 60 mph wind gust was observed at the Norfolk ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 16, 5:02 AM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 16, 5:02 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
602 AM CDT Sun Apr 16 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 407 AM CDT Sun Apr 16 2023
Key Messages:
- A Red Flag Warning and Wind Advisory are in effect for extreme
fire danger and strong winds with gusts up to 50 mph today.
- Active weather pattern next week with multiple chances for
rain. Some severe weather is possible Tuesday night and
Wednesday afternoon into Wednesday night.
Today:
A mid/upper-level low centered over the mid-MO Valley early this
morning is forecast to deepen today while continuing east into
the upper Midwest. In response, low-level height and pressure
gradients will tighten, yielding strong northwest winds with gusts
up to 45 to 50 mph from late morning through late afternoon. The
winds will advect a progressively drier air mass into the region
with RH values falling into the 20-30% range by afternoon over
eastern NE. As mentioned in previous discussions, rainfall over
the past 24-36 hours casts uncertainty on how quickly 1-hr dead-
fuel moisture levels respond today. This is especially the case
over far eastern NE into southwest IA where lingering clouds may
limit the amount of direct sunshine. As such, the only change we
have made to the existing Red Flag Warning is to add Gage County.
Patchy light precipitation could linger in the Harlan, IA vicinity
this morning, but any rain and/or snow amounts will be minimal.
Otherwise, afternoon temperatures are expected to warm into the
50s.
Monday:
A surface ridge axis will build through the area with decreasing
winds, cloud-free skies, and high temperatures in the 60s.
Tuesday and Tuesday night:
A shortwave trough is forecast to move through the Interior West
during the day before reaching the northern High Plains by Tuesday
night. In the low levels, the primary surface low is forecast to
track from eastern CO to north-central KS (EPS) or eastern NE
(GEFS and CMCE) by Wednesday morning. Meanwhile an associated warm
front will develop from KS and MO into at least the southern part
of our area by Tuesday night.
We will see a continued warming trend Tuesday with highs in the
70s. The warmer temperatures and gusty southeast winds will
contribute to very high rangeland fire danger over northeast NE.
A strengthening low-level jet will transport an increasingly moist
air mass into the region beneath steep midlevel lapse rates with
the greatest air mass destabilization occurring Tuesday night over
the mid-MO Valley. In response to those processes, thunderstorm
development will become increasingly likely Tuesday night to the
north of the warm front with some risk for large hail with the
strongest storms.
Wednesday and Wednesday night:
Another shortwave trough is forecast to move into the central
Plains Wednesday or Wednesday night, on the poleward side of
mid/upper-level wind maxima nosing into the central and southern
Plains. In the low levels, a surface low is forecast to redevelop
near or northeast of the Raton Mesa area with an associated
surface front arcing northeast through southeast NE and southwest
IA by Wednesday evening. The low is then expected to develop east
across KS Wednesday night with the front advancing southeast out
of our area.
The 00z models indicate the development of thunderstorms in the
vicinity of the surface boundary over southeast NE and southwest
IA Wednesday afternoon. Showers and thunderstorms are then
forecast to overspread much of the area Wednesday night as
forcing for ascent increases ahead of the approaching midlevel
wave. It appears that a moist and unstable air mass will reside
along and south of the surface boundary, and some severe weather
threat could develop Wednesday afternoon and evening.
Highs Wednesday will range from the low 80s in the vicinity of the
surface front over southeast NE and southwest IA to 60s and low
70s north of the front over northeast NE.
Thursday through Saturday:
A mid/upper-level low is forecast to develop over the northern
Plains or upper-MS Valley Thursday with that feature moving into
the Great Lakes by Saturday. That upper-air system will draw a
cooler air mass into the region from the north with highs mainly
in the 50s. Precipitation chances during this time frame remain
more uncertain.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 543 AM CDT Sun Apr 16 2023
Latest obs and satellite was showing back edge of MVFR cigs
extending from about KYKN to to just south of KOFF. Expect both
KOFK and KOMA to remain in MVFR territory through late morning
before improving to VFR. Tight pressure gradient across the region
will result in very strong wind gusts out of the NW at all
terminals until early this evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088-089.
IA...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for IAZ043-055-056-069-079-080-090-091.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for IAZ043.
&&
DISCUSSION...Mead
AVIATION...DEEHazardous weather outlook, Apr 16, 3:41 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
441 AM CDT Sun Apr 16 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
441 AM CDT Sun Apr 16 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A Red Flag Warning and Wind Advisory are in effect today for the
combination of strong northwest winds of 25 to 35 mph with gusts
up to 50 mph, and low relative humidity values. The Red Flag
Warning is in effect for locations along and west of a Beatrice to
Lincoln to Fremont to Tekamah to Onawa, Iowa line.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Very high rangeland fire danger is forecast across northeast
Nebraska Tuesday afternoon. Additionally, a few severe storms are
possible Tuesday night and perhaps Wednesday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Madison
- When
- April 16, 9:45 AM CST
- Where
- Madison forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
The Norfolk ASOS measured a peak non-severe wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 16, 20231 death · 1 injured · 1 event
- Tornado and Hail in Florida, April 16, 2023$425,000 · EF0 · 6 events
- Damaging Winds in New York, April 16, 2023$43,000 · 52 kt wind · 22 events
- Flood and Damaging Winds in Florida, April 16 to 17, 2023$70,000 · 65 kt wind · 5 events
- Heavy Snow and Winter Weather in Minnesota, April 16 to 17, 20235 injured · $10,000 · 5 events
- Heavy Snow in Wisconsin, April 16 to 17, 20239 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 202359 kt wind · 8 events
- Flooding in Wisconsin, April 16 to 30, 20237 events
- Blizzard and Winter Storm in Minnesota, April 16 to 17, 20236 events
- Blizzard and Heavy Snow in Wisconsin, April 16 to 17, 20236 events
- Dense Fog in New Jersey, April 16, 20235 events
- Hail and Damaging Winds in Louisiana, April 16, 20231 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092049.